Alabama, 2008

Tornadoes and Hail in Alabama, March 14 to 15, 2008

March 14 to 15, 2008 · NWS BMX · 21 events in 12 counties and zones

An upper level disturbance, and a developing surface low and associated cold front, caused several rounds of strong to severe thunderstorms across central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper level disturbance, and a developing surface low and associated cold front, caused several rounds of strong to severe thunderstorms across central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 14, 2:24 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 14, 2:24 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT FRI MAR 14 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY.

VERY COMPLEX SCENARIO TONIGHT ACROSS THE AREA. THE ONGOING ISOLATED
AREAS OF SHOWERS CONTINUE TO REMAIN FAIRLY WELL BEHAVED. A SHORTWAVE
IS CURRENTLY MOVING ACROSS NORTHERN ALABAMA THIS AFTERNOON. THE
OVERALL CONDITIONS ARE IMPROVING ACROSS THE AREA...AND THE SEVERE
THREAT IS DIMINISHING THIS AFTERNOON. TEMPERATURES HAVE REALLY
SPIKED THIS AFTERNOON INTO THE LOW TO MID 70S OUT WEST. STILL HAVE A
LITTLE MORE TIME FOR HEATING THIS AFTERNOON...SO STILL MAY SEE SOME
THUNDERSTORM DEVELOPMENT...ESPECIALLY ACROSS THE NORTH AND
SOUTHEASTERN PORTIONS OF THE AREA. CLEARING TONIGHT ACROSS THE AREA.

A DEVELOPING WARM FRONT THAT IS PROGGED TO MOVE NORTHWARD THROUGH
THE AREA. OVERALL CONFIDENCE IS NOT THAT GREAT...BUT HERE IS THE
OVERALL THOUGHTS.

FROM AROUND 9 PM TIL 1 AM A FEW ISOLATED SHOWERS AND THUNDERSTORMS
MAY BE POSSIBLE ACROSS THE FAR NORTHWESTERN PORTIONS OF THE CWA.
AFTER THAT WE WILL BEGIN TO SEE AN INCREASE IN THE DEWPOINTS AND
TEMPERATURES ACROSS THE AREA AS THE WARM FRONT LIFTS NORTHWARD.
SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DEVELOP AS THIS MOVES
NORTHWARD. THE BEST CHANCES WILL REMAIN ACROSS THE NORTH. THESE
CHANCES WILL THEN TRANSITION EASTWARD SHORTLY AFTER SUNRISE...BEFORE
LEAVING MOST OF THE AREA SHORTLY AFTER NOON. WEST WINDS WILL THEN
KICK IN AND TEMPERATURES WILL REACH INTO THE LOW TO EVEN MID 80S
ACROSS THE SOUTH...WITH MID TO UPPER 70S ACROSS THE NORTH.

16

.LONG TERM...SUNDAY THROUGH THURSDAY.

HIGH PRESSURE BUILDS INTO CENTRAL ALABAMA ON SUNDAY...WITH
NORTHERLY WINDS AND COOL ADVECTION AFFECTING THE AREA. NEAR NORMAL
TEMPERATURES ARE EXPECTED ON SUNDAY...WITH LOW TO MID 60S ACROSS
THE NORTH AND LOW 70S IN THE SOUTH.

THE SURFACE HIGH WILL SHIFT TO THE EAST ON MONDAY...AS THE NEXT
WEATHER SYSTEM GETS ORGANIZED ACROSS SOUTHWEST TEXAS. THE PRESSURE
GRADIENT WILL TIGHTEN ON TUESDAY AS THE APPROACHING SURFACE LOW
MOVES INTO EASTERN OKLAHOMA/WESTERN ARKANSAS...CAUSING SOUTHERLY
FLOW TO INCREASE ACROSS THE FORECAST AREA. THIS WILL PUSH HIGHS
TUESDAY AFTERNOON INTO THE 70S AREAWIDE...WITH LOCATIONS IN THE WEST
AND SOUTH NEARING 80 DEGREES.

AS THE SURFACE LOW TRACKS INTO THE OHIO RIVER VALLEY TUESDAY
NIGHT...A FRONT WILL APPROACH CENTRAL ALABAMA LATE TUESDAY NIGHT AND
CONTINUE ACROSS THE STATE ON WEDNESDAY. DYNAMICS LOOK GOOD WITH THIS
SYSTEM...ALTHOUGH SOME MODEL DISAGREEMENT ON TIMING STILL EXISTS.
WILL KEEP THE MENTION OF THUNDERSTORMS IN FOR TUESDAY AFTERNOON
THROUGH WEDNESDAY AFTERNOON. HIGHS ON WEDNESDAY COULD BE TRICKY...AS
THEY WILL GREATLY DEPEND ON THE TIMING OF THE ACTUAL FRONTAL
PASSAGE. BUT NOT EXPECTING A SUBSTANTIAL COOL DOWN WITH THIS SYSTEM.

HIGH PRESSURE BUILDS BACK INTO THE REGION ON THURSDAY THROUGH THE
REMAINDER OF THE EXTENDED...WITH TEMPERATURES NEAR NORMAL WITH HIGHS
IN THE MID TO UPPER 60S THURSDAY AND FRIDAY...AND LOWS IN THE LOW
40S.

14

&&

.AVIATION...18Z TAF DISCUSSION.

VERY COMPLICATED PATTERN SETTING UP FOR THE 24 HOURS. THE FIRST LINE
OF SHOWERS AND STORMS HAVE EXITED THE TAF SITES...MEANWHILE A SECOND
SYSTEM IS MOVING INTO NORTHWESTERN ALABAMA. THIS SYSTEM WILL ONCE
AGAIN SUPPLY MOST TAF SITES WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. AFTER 00Z MOST OF THE RAIN AND STORMS
WILL DISSIPATE AND WILL SEE A WARM FRONT LIFT NORTH. THIS WILL
RESULT IN LOW CLOUDS ACROSS THE AREA. ANOTHER SHOT OF SEVERE WEATHER
WILL BE POSSIBLE ACROSS THE NORTHERN TAFS AFTER 15Z AS A DEVELOPING
MCS WILL DEVELOP ACROSS TENNESSEE AND SLIDE EAST. THIS WILL LIKELY
GRAZE THE NORTHERN PORTIONS OF ALABAMA.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     52  74  42  65  45 /  40  60  10   0   0
ANNISTON    54  77  42  68  42 /  30  50  10   0   0
BIRMINGHAM  57  77  41  67  45 /  50  40  10   0   0
TUSCALOOSA  57  82  43  69  47 /  50  20  10   0  10
CALERA      56  79  42  68  46 /  40  30  10   0   0
AUBURN      56  79  43  68  43 /  10  30  10   0   0
MONTGOMERY  59  83  46  71  48 /  20  20  10   0   0
TROY        56  83  47  73  47 /  10  20  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

In the hours before

Special weather statement, Mar 14, 4:18 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT FRI MAR 14 2008

ALZ048-142300-
RUSSELL-
518 PM CDT FRI MAR 14 2008

...SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY UNTIL 600 PM CDT...

AT 513 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR HATCHECHUBBE...OR 18 MILES SOUTHWEST OF LADONIA...
MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HATCHECHUBBE.
  UCHEE CREEK.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Russell

When
March 14, 4:40 PM CST
Where
Russell County, Seale
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.300, -85.170

Hail, Lamar

When
March 14, 11:47 PM CST
Where
Lamar County, 0.69 mi S of Millport
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.560, -88.080

Hail, Pickens

When
March 15, 12:45 AM CST
Where
Pickens County, 1.2 mi SSE of Carrollton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.253, -88.094

Hail, Tuscaloosa

When
March 15, 1:15 AM CST
Where
Tuscaloosa County, 2.82 mi NNE of Northport
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.260, -87.570

Hail, Winston

When
March 15, 1:20 AM CST
Where
Winston County, Addison
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.200, -87.180

Hail, Tuscaloosa

When
March 15, 1:26 AM CST
Where
Tuscaloosa County, 1.83 mi SW of Phalan
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.081, -87.471

Hail up to nickel size was reported on Bear Creek Road.

Thunderstorm Wind, Tuscaloosa

When
March 15, 1:35 AM CST
Where
Tuscaloosa County, 1.03 mi E of Bucksville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
33.273, -87.062

A large tree was blown down just south of Bellview Baptist Church.

Hail, Jefferson

When
March 15, 1:37 AM CST
Where
Jefferson County, 0.58 mi W of Oak Grove
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.450, -87.160

Quarter size hail was reported on Lock 17 Road.

Thunderstorm Wind, Jefferson

When
March 15, 1:44 AM CST
Where
Jefferson County, 0.51 mi W of Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.469, -87.039

A church on Warrior River Road sustained moderate damage.

Hail, Jefferson

When
March 15, 1:55 AM CST
Where
Jefferson County, 1.22 mi SW of Thomas Jct
Measured
1.25 in hail
Reported by
Public
Coordinates
33.518, -86.865

Half dollar size hail was reported on I-20, between exit 120 and Arkadelphia Road.

Hail, Jefferson

When
March 15, 1:59 AM CST
Where
Jefferson County, 0.54 mi ESE of Acipco
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.517, -86.811

Penny size hail was reported in downtown Birmingham.

Hail, Shelby

When
March 15, 2:05 AM CST
Where
Shelby County, 0.5 mi NE of Maylene
Measured
1.5 in hail
Reported by
Public
Coordinates
33.204, -86.863

Hail, Shelby

When
March 15, 2:47 AM CST
Where
Shelby County, 2.29 mi W of Dargin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.148, -86.809

Thunderstorm Wind, Etowah

When
March 15, 2:48 AM CST
Where
Etowah County, 0.56 mi SSW of Hokes Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
33.992, -85.873

Several trees and power lines were blown down.

Hail, Shelby

When
March 15, 2:49 AM CST
Where
Shelby County, 2.43 mi W of Alabaster Shelby Arp
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.181, -86.822

Hail, Shelby

When
March 15, 2:50 AM CST
Where
Shelby County, 0.14 mi W of Alabaster Shelby Arp
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
33.180, -86.782

Thunderstorm Wind, Clay

When
March 15, 3:00 AM CST
Where
Clay County, 0.58 mi WNW of Ashland Lineville Ar
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.285, -85.808

An aircraft hangar collapsed, and the debris was blown 100-150 yards downwind.

Hail, Shelby

When
March 15, 3:03 AM CST
Where
Shelby County, Columbiana
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.180, -86.600

Tornado, Blount

When
March 15, 8:47 AM CST to 8:57 AM CST
Where
Blount County, 4.04 mi S of Mattawana to 4.14 mi SSE of Oneonta Robbins Arpt
Rating
EF2
Path length
6.04 mi
Path width
675 yd
Property damage
$960,000
Reported by
NWS Storm Survey
Coordinates
33.872, -86.446

The tornado touched down just east of CR-27, about 5 miles south-southeast of Oneonta. It then moved north of River Road, through the Highland Lake community, and across CR-29 near the Appalachian Community. The Appalachian School property sustained damage, but the school was spared any significant damage. The tornado continued northeastward and strengthened as it nearly paralleled CR-12, before lifting just north of the intersection of CR-12 and US-231. Along the entire path, several hundred trees were either snapped off or were uprooted. A few dozen chicken houses were damaged and many were destroyed. Many outbuildings, garages, and sheds were destroyed. At least 25 homes sustained major damage, and another few dozen received minor damage. At least one mobile home was destroyed and a few more were damaged. At least 6 cows and hundreds of chickens were killed by flying debris. In some instances, the roof debris from damaged structures was blown over one half mile downstream. A few feed silos were tipped over and one rolled at least one half mile.

Tornado, Cherokee

When
March 15, 9:50 AM CST to 9:54 AM CST
Where
Cherokee County, 2.33 mi E of Gnatville to 1.82 mi NNW of Spring Garden
Rating
EF2
Path length
3.61 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
33.983, -85.629

The tornado touched down near the intersection of CR-6 and CR-31, just west of AL-9, about 5 miles north of Piedmont. From there, it moved just north of due east, across AL-9, and then roughly parallel to CR-10 for about 3 miles, before lifting near Hurricane Creek. Some metal roof paneling was torn off a barn and one-half of a roof was torn off a brick home. Two other homes and another barn also sustained damage. Numerous trees in the area were also snapped or uprooted.

Hail, Randolph

When
March 15, 2:48 PM CST to 2:55 PM CST
Where
Randolph County, 2.82 mi NNW of Rice Mill
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.420, -85.510

Penny size hail covered the ground at several locations east of Fosters Crossroads, to the Georgia state line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyThe tornado archive for Alabama, 2008Warnings in Alabama, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90738, 90739, 90741, 90742, 90743, 90745, 90751, 90747, 90759, 90748, 90752, 90754, 90760, 90757, 90762, 90763, 90770, 90771, 90790, 90793, 90794.